MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE VIATORR TIPS ENDOPROSTHESIS WITH CONTROLLED EXPANSION; SHUNT, PORTOSYSTEMIC, ENDOPROSTHESIS

W.L. GORE & ASSOCIATES GORE VIATORR TIPS ENDOPROSTHESIS WITH CONTROLLED EXPANSION; SHUNT, PORTOSYSTEMIC, ENDOPROSTHESIS
Catalog Number PTB8106275
Medical Device Problem Codes Difficult to Remove (1528); Activation Failure (3270)
Health Effect - Clinical Code Occlusion (1984)
Date of Event 05/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An evaluation of case images is pending.
 
Event or Problem Description
It was reported the physician selected a gore® viatorr® tips endoprosthesis for a transjugular intrahepatic portosystemic shunt procedure.The device was placed without issue.After the physician retracted the sheath and pulled the deployment line, the lined portion of the stent did not deploy.The physician attempted to balloon the stent, but was not successful.The physician then decided to remove the device; however, it was very difficult to retract and a surgeon was called to perform a cut-down of the introduction site in order to remove the device.The patient was doing well following the procedure and another tips case is scheduled.
 
Additional Manufacturer Narrative
The following additional case/patient information was gathered from a conversation with the doctor: the doctor noted that there was a little more resistance than he was used to during device insertion into the 10 fr cook sheath and that he experienced the resistance when the device was advanced a couple of inches into the sheath.When he unsheathed the chain link portion of the device by retracting the sheath and pulled the device back to the portal vein entry site, he noticed that the chain link portion did not look symmetrical under fluoroscopy.He pulled the deployment knob what he thought was the normal distance for viatorr® covered portion deployment before the deployment line stopped.At this point he noticed that the device was not fully deployed and after trying a few techniques to manipulate the device, he then pulled the deployment line very hard.He gained access through the splenic vein to attempt to push the delivery catheter up (towards the internal jugular vein) out of the device to see if he could dislodge it.These attempts were unsuccessful and it was decided the viatorr® device should be removed via a surgical cutdown.The doctor also said that the patient was doing well and that he placed a new device one week later.Case images were provided to gore for evaluation.There was no data acquisition information provided for these images, therefore no time or measurement information could be determined.It is unknown what order the images were captured in or the procedural steps leading up to the images.One image shows a gore® viatorr® tips endoprosthesis with controlled expansion (viatorr cx) was present.The viatorr cx was partially covered by the sheath.It is unclear if the physician had attempted to deploy the covered portion of the device at this time.Per the viatorr cx ifu, ¿once the optimal device position is verified and the hemostatic introducer sheath is fully withdrawn, deploy the remaining graft-lined region of the gore® viatorr® tips endoprosthesis.¿ in this image, the circumferential radiopaque gold marker band, which indicates the junction between the covered and uncovered portions of the device, had a narrowing distal to it.It is possible that this narrowing is the entry site to the portal vein, which would indicate that the device had been mispostioned and drawn back too far into the parenchymal tract.Per the viatorr cx ifu, ¿using fluoroscopic guidance, adjust the delivery catheter position so that the deployed region including the deployed circumferential radiopaque marker is aligned just distal to the tips at the portal vein/parenchymal tract junction.¿ it is not likely that this observation on the imaging contributed to the physician¿s observation that the lined portion of the stent did not deploy.A second image shows a gore® viatorr® tips endoprosthesis with controlled expansion is present, however the proximal end is not visible.Therefore it is not possible to determine the exact location of the sheath.The uncovered portion of the device has been deployed and expanded.The covered portion of the device does not appear to have been deployed.This imaging evaluation was unable to confirm the physician¿s observation that after the sheath was retracted, when the deployment line was being pulled, the lined portion of the stent did not deploy.This evaluation was also unable to confirm if the physician attempted to balloon the stent and no images of device removal were provided.The gore® viatorr® tips endoprosthesis was returned for analysis.The endoprosthesis was returned partially constrained between the zipper and the catheter with a foreign spiraled wire wrapped along the length of the device and part of the delivery catheter.The zipper backset location is as expected for a device where zipper deployment has not been initiated, and is consistent with the event description that the lined portion of the stent did not deploy.Examination of the returned device revealed multiple broken fibers in the area of the deployment line as well as constraining portion of the zipper.Upon further examination of the deployment line, two of the four fibers were broken with blunt edges.Due to the nature of the zipper deployment mechanism, if one or more fibers in the deployment line do not receive proper tension, the zipper has the potential to not initiate or continue deployment of the device.Procedure images of the device are consistent with the shape of the device (where the chainlink is constrained and angled) as it was when returned.This suggests the foreign wire was likely surrounding the device when the physician attempted deployment.In addition, the blunt edges of the zipper fiber are consistent with being cut, and may have been severed due to the wire.Further communication with the complainant suggested that the wire surrounding the device was possibly from the cook sheath, potentially transferring from the sheath to the device during advancement of the device to the target anatomy.This wire wrapped around the device is a potential cause for the broken deployment fibers.The broken fibers may have caused the failure in the device zipper; however, the failure in device deployment is likely attributable to both the broken zipper fibers and the wire constraining the device.

Brand Name
GORE VIATORR TIPS ENDOPROSTHESIS WITH CONTROLLED EXPANSION
Common Device Name
SHUNT, PORTOSYSTEMIC, ENDOPROSTHESIS
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8717116
Report Number3007284313-2019-00182
Device Sequence Number1729644
Product Code MIR
UDI-Device Identifier00733132635023
UDI-Public00733132635023
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P040027
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/14/2021
Device Catalogue NumberPTB8106275
Device Lot Number18475924
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/20/2019
Supplement Report FDA Received Date07/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;